Friday, October 24, 2008


Obesity is a global problem. Literally, all nations in the first world and many in the second and third world are facing this epidermic of obesity. Whether we should blame the fast foods, or sedentary lifestyle, the instant " remote-control" culture and the total lack of exercise, is no longer important. We know that they all, in total or in part, contribute to this global epidermic. When Sanofi-A first brought out this drug, called, Rimanobant, it was their answer to the control of obesity, and the cardio-metabolic syndrome. The drug promises to lower the lipid profile of the obese, lessen the inflammation and blood pressure, and also help in blood sugar regulation. It sounded like the ideal drug to counter the problem os obesity and cardiac consequences of obesity.
At last, because Rimanobant is an Endo-cannabinoid receptor blocking agent, one could quickly reason out that one of the potential side-effects will be a reverse " cannabis " effect. I reasoned with Sanofi-A in 2006, that if cannabis makes us high, blocking the cannabis receptor in the brain will bring us " down to earth", and sometimes too fast. I could see that it will eventually give mental and emotional side-effects. I was particularly worried about depression and suicides. For a long time, sanofi-A assured us that all their clinical trials have shown that I was probably incorrect and too pessimistic. They also assured us that although Rimanobant was not yet FDA approved, it was approved for use in Europe and was widely used in Germany. Anyway, with the high cost of Rimanobant, and the very selective nature in which it was marketed, I understand that sales was slow in Malaysia.
Well, the medical news today, carried an announcement that the European Medicines Agency has recommended the suspension of the use of Rimanobant in Europe, and Sanofi-A has agreed to co-operate. The EMA quoted their concern that in their opinion, the benefits of Rimanobant no longer outweigh its risk. The known neurological and psychiatric side-effects prompted this latest review and suspension. It is worth noting that MSD last month, had halted research to its own Taranabant, over their concern of the mental and psychiatric side-effects too.
Will this be the beginning of the end of Rimanobant?

No comments: